5-HTP in patients not taking Sinemet... - Parkinson's Movement

Parkinson's Movement
15,786 members14,674 posts

5-HTP in patients not taking Sinemet can worsen symptoms of PD

According to The Clinician's Handbook of Natural Medicine 5-Hydroxy-l-tryptophan (5-HTP) is beneficial only if used in combination with the drug Sinemet (a combination of l-dopa and decarboxylase inhibitor carbidopa). Brain serotonin is decreased in PD, but reduction in dopamine receptors is more severe. In PD, 5-HTP helps counteract negative effects that l-dopa in Sinemet has on sleep and mood. 5-HTP also improves physical symptoms of PD.

● Nine of 10 people with PD have depression as a reflection of serotonin levels. The lower the level of serotonin, the more severe the depression. Starting 5-HTP at 75  mg and increasing by 25  mg every 3 days until depression was relieved, or up to a maximum of 500  mg/day for 4 months gave impressive results in PD patients on Sinemet. Dosage range for response was only 75 to 125  mg.

● CAUTION: increasing serotonin with 5-HTP in patients not taking Sinemet can worsen symptoms of rigidity.

25 Replies
oldestnewest

I am taking 5htp with Mucuna and my symptoms impoved.

6 likes
Reply

Me too

3 likes
Reply

What dosage are you taking?

Reply

37.5 mg twice per day. Never missed a dose.

1 like
Reply

What dosage? Thanks

Reply

37.5 mg 2 x per day.

1 like
Reply

What is htp

Reply

it's a supplement

Reply

I totally agree with that. Selective serotonin reuptake inhibitors like Zoloft also do the same as 5-HTP if are taken without Sinemet.They make PD symptoms much worse. I read a research few months ago that SSRIs won’t help PD patients and other groups of antidepressants should be considered.

4 likes
Reply

SSRI did not help me, on the contrary. I tried three of them for months, under medical supervision.

Three-cyclic anti-depressant helps (Amitriptylin).

2 likes
Reply

My husband has deteriorated rapidly over the last 4 or 5 weeks with depression exacerbating his symptoms. He was started on Lexapro (same category as Zoloft) 2 1/2 weeks ago and has continued to decline. Please can you remember where you read the research as he goes back to the doctor in 2 days.

Reply

Clinician's Handbook of Natural Medicine

SECOND EDITION

Joseph E. Pizzorno Jr, ND

Michael T. Murray, ND

Herb Joiner-Bey, ND

2 likes
Reply

I will search and let you know once I found it.

Reply

Thank you so much. I've tried googling to no avail.

1 like
Reply

Complete article extracted from the book is in the following link

drive.google.com/file/d/1CQ...

Reply

Good to know. Thanks

1 like
Reply

According to Med scape,

A few reports have suggested that SSRIs may aggravate parkinsonian symptoms. However, trials assessing the effect of SSRIs on motor performance in PD patients failed to find a significant worsening of motor symptoms

medscape.com/viewarticle/47...

1 like
Reply

Thanks so much for all your input. It's really appreciated as I'm overwhelmed with everything at the moment.

Reply

Here is an older thread featuring SSRIs, bupropion/wellbutrin and tricyclic antidepressants. It notes which ones are best for PD and there are comparative studies:

healthunlocked.com/parkinso...

3 likes
Reply

Oh thank you so much for all that info. It's greatly appreciated. I must admit I'm still a bit overwhelmed with it all, but I've printed it off and I'll take it to the doctor (hope it gets well received by him).

1 like
Reply

An ssri is not the same as 5htp. Ssri's block serotonin reuptake. 5htp is a precursor to (your body making) serotonin. St John's wort is a natural ssri as well.

2 likes
Reply

Unfortunately my husband tried St Johns wort and sadly it didn't help him.

Reply

Maybe he didn't take enough or allow time for it to enter the bloodstream

Reply

Yes looking back I have wondered that myself...

1 like
Reply

St. Johns wort works very well for me.

1 like
Reply

You may also like...